Background: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare and potentially fatal hypersensitivity reactions that can be drug-induced, especially in patients with AIDS. This report aims to highlight the diagnosis and management of a patient with acquired immunodeficiency syndrome (AIDS) that consumed multiple drugs including anti-tuberculosis drugs that develop SJS.
Case presentation: A 30-year-old male patient with AIDS administered with chief complaints of burning sensation all over the bodies and erythematous macules scattered across the stomach and back, followed by blisters distributed across the chest, back, face, lips, hands and feet, as well as genitals for 3 days. Patient was diagnosed with AIDS and under ARV medication since about 5 years ago and dan cotrimoxazole for 9 months. Couple months before admission, patient was diagnosed with tuberculosis and under anti-tuberculosis treatment (isoniazid, rifampicin, pyrazinamide, and ethambutol (HRZE)) but stopped due to drug-induced hepatitis (DIH) which then changed to another regiment (streptomycin, levofloxacin, and ethambutol (SLE)) followed by another regiment (rifampicin, isoniazid and ethambutol (RHE)). The patient diagnosed with drug-induced SJS, however, in order to find out the SJS drugs inducer, an algorithm for assessment of drug causality in Stevens-Johnson Syndrome and toxic epidermal necrolysis (ALDEN) score as causality assessments tool was applied and rifampicin decided to be the precursor. The patient was managed for 13 days prior to discharge with improved condition.
Conclusion: Diagnosing process for drug-induced in patient with AIDS, in addition to multiple drugs consumption, is a challenge. A multidisciplinary approach and appropriate causality assessments tool should be considered before administering further management and medications.